As if 911 telecommunicators didn’t have enough to worry about, now they have to concern themselves with bath salts, said panelists who discussed some of the unusual calls that public-safety answering points field, during the recent National Emergency Number Association (NENA) conference in Charlotte, N.C.

The “bath salts” to which they referred are not the type that one pours into a tub after a long, hard day. Rather they are a family of designer drugs with street names like “Ivory Wave,” “Purple Wave,” “Vanilla Sky,” and “Bliss,” according to the WebMD website. Similar to amphetamines, they are taken in a variety of ways—they can be snorted, injected or mixed with food and drink. They can cause the user to suffer hallucinations, paranoia, agitation, chest pains, high blood pressure, rapid pulse, seizures, headaches and suicidal thoughts.

In short, they are a nightmare for the unsuspecting 911 telecommunicator.

“This stuff promotes an extreme high for a short period of time,” said Doug Showalter, a dispatcher supervisor with the California Highway Patrol and an instructor for Redwood City, Calif.-based Public Safety Training Consultants. “I read an article not long ago that said [bath salts] are 65 times more powerful than the most powerful marijuana.”

Showalter told of one man who had taken a bath salt and then called 911—and the call-taker had absolutely no idea what the caller was talking about. Showalter played the recording from that call, and the man was just barely coherent.

“This dispatcher totally got frustrated … it took a really long time to get through to this guy, who clearly was out of his mind,” Showalter said.

Another type of emergency call that is becoming more prevalent concerns chemical suicides, which started in Japan but are now occurring with some regularity in the U.S. Typically it involves automobiles, but also can occur in bathrooms and apartments, with the victim mixing various easily obtainable chemicals to create a toxic gas. Regardless of where it occurs, it is a very dangerous situation for first responders.

“When you get one of these calls, you better know what to ask, because you need to tell your responders, because they can get hurt very fast by going up to these cars. … The cars are now a hazmat situation,” Showalter said.

There are numerous tell-tale signs of a chemical-suicide situation. A container—usually a bucket or a Styrofoam cooler—often is visible through the car windows. A foul odor reminiscent of rotten eggs or swamp gas is discernible. An unconscious or unresponsive victim also is a clue. So too is tape across vents and window openings.

Often, the victim, in a final act of conscience, will tape a warning sign on the window, but that doesn’t always help the 911 call-taker or the first responder, according to Showalter.

 “I read an article about a sheriff’s deputy who approached a car with tinted windows. There was a sign, but the chemicals had caused it to crinkle,” Showalter said. “Thinking someone was in there, he opened the door, took a big, deep breath and passed out right there. Thank God, he was okay—he came to shortly thereafter.”